Advertisement

Drug-Induced Esophagitis

  • A. Quinton
  • F. Zerbib
  • H. Lamouliatte
Conference paper

Abstract

Although drugs have been administered since antiquity, esophageal injuries caused directly by prolonged contact with tablets or capsules have only recently been recognized. The first case of esophageal ulceration following oral potassium therapy was described in 1970 [37]. Since then, many cases have been reported in the literature, and more than 50 drugs have been involved. Drug-induced esophagitis is observed only rarely, occurring in less than 1% of cases [18]. A survey of a population of 700,000 over a 4-year period in Sweden reported an incidence of 3,9 cases per 100,000 population per year [11]. Nevertheless, the incidence may be underestimated. Many cases are not reported since the course is usually favorable, and many more are probably unrecognized or attributed to other esophageal diseases, in spite of characteristic clinical features and endoscopic findings [7, 21]. Esophagoscopy is necessary for diagnosis, control of the complete mucosal healing, and detection of distant complications.

Keywords

Ferrous Sulfate Potassium Chloride Esophageal Injury Esophageal Ulceration Estramustin Phosphate 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abbarah TH, Fredeil JE, Ellenz GB (1976) Ulceration by oral ferrous sulfate. J Am Med Assoc 286: 2319–2320Google Scholar
  2. 2.
    Applegate GR, Malmud LS, Rock E et al (1980) “It’s a hard pill to swallow” or “don’t take it lying down”. Gastroenterology 78: 1132Google Scholar
  3. 3.
    Barrison IG, Trewby PN, Kane SP (1980) Esophageal ulceration due to emepronium bromide. Endoscopy 12: 197–199PubMedCrossRefGoogle Scholar
  4. 4.
    Bailey RT, Bonavina L, Nwakama PE, De Meester TR, Cheng C (1990) Influence of dissolution rate and pH of oral medications on drug-induced esophageal injury. DICP, The Annals of Pharmacotherapy 24: 571–574Google Scholar
  5. 5.
    Becouarn Y, Lamouliatte H, Quinton A (1983) Lésions aiguës de l’œsophage d’origine médicamenteuse. Gastroenterol Clin Biol 7: 868–876PubMedGoogle Scholar
  6. 6.
    Bonavina L, De Meester TR, MacChesney L et al (1987) Drug-induced esophageal strictures. Ann Surg 206:173–183PubMedCrossRefGoogle Scholar
  7. 7.
    Bott S, Prakash C, MacCallum RW (1987) Medication-induced esophageal injury: survey of the literature. Am J Gastroenterol 82: 758–753PubMedGoogle Scholar
  8. 8.
    Bova JG, Dutton NE, Goldstein HM et al (1987) Medication-induced esophagi-tis: diagnosis by double-contrast esophagography. AJR 148: 731–732PubMedGoogle Scholar
  9. 9.
    Burrington JD (1975) Clinitest burns of the esophagus. Ann Thorac Surg 20: 400–404PubMedCrossRefGoogle Scholar
  10. 10.
    Carlborg B, Densert O (1980) Esophageal lesions caused by orally administered drugs. An experimental study in the cat Eur Surg Res 12: 270–282Google Scholar
  11. 11.
    Carlborg B, Kumlien A, Olsson H (1978) Medikamentella esofagusstrikturer. Lakartidningen 75: 4609–4611PubMedGoogle Scholar
  12. 12.
    Channer KS, Virjee J (1982) Effect of posture and drink volume on the swallowing of capsules. Br Med J 285: 1702CrossRefGoogle Scholar
  13. 13.
    Channer KS, Bell J, Virjee J (1984) Effect of left atrial size on the esophageal transit of capsules. Br Heart J 52: 223–227PubMedCrossRefGoogle Scholar
  14. 14.
    Coates AG, Nostrandt TT, Wilson JA et al (1986) Esophagitis caused by nonsteroidal antiinflammatory medication: case reports and review of literature on pill-induced esophageal injury. South Med J 79: 1094–1097PubMedCrossRefGoogle Scholar
  15. 15.
    Delpre G, Kadish U (1981) More on esophageal ulcerations due to tetracycline and doxycycline therapy. Gastrointest Endosc 27: 108–109PubMedCrossRefGoogle Scholar
  16. 16.
    Delpre G, Kadish U, Stahl B (1989) Induction of esophageal injuries by doxycycline and other pills. A frequent but preventable occurrence. Dig Dis Sci 34: 797–800PubMedCrossRefGoogle Scholar
  17. 17.
    Edwards P, Turner J, Gold J, Cooper DA (1990) Esophageal ulceration induces by zidovudine. Ann Intern Med 112: 65–66PubMedGoogle Scholar
  18. 18.
    Eichenberger P, Blum AL (1980) Drug-induced esophageal lesions. Acta Endosc 10: 273–278CrossRefGoogle Scholar
  19. 19.
    Eng J, Sabanathan S (1991) Drug-induced esophagitis. Am J Gastroenterol 86: 1127–1133PubMedGoogle Scholar
  20. 20.
    Evans KT, Roberts GM (1976) Where do all tablets go? Lancet 2: 1237–1239PubMedCrossRefGoogle Scholar
  21. 21.
    Florent C, Chagnon JP, Vivet P, Brun JG, Cattan D, Bernier JJ (1980) Accidents œsophagiens associés à la prise de doxycycline. Gastroenterol Clin Biol 4: 888–892PubMedGoogle Scholar
  22. 22.
    Giger M, Sonnenberg A, Brandli H, Singeisen M, Guller R, Blum AL (1978) Das Tetracyclin Ulkus der Speiseröhre. Dtsch Med Wochenschr 103: 1038–1040PubMedCrossRefGoogle Scholar
  23. 23.
    Goff JS, Satterlee W (1985) Sucralfate and esophageal ulcers. Gastrointest Endosc 31: 50PubMedCrossRefGoogle Scholar
  24. 24.
    Habeshaw T, Bennett JR (1972) Ulceration of mouth due to emepronium bromide. Lancet 1:493Google Scholar
  25. 25.
    Heller SR, Fellows IW, Ogilvie AL, Atkinson M (1982) Nonsteroidal antiinflammatory drugs and benign esophageal stricture. Br Med J 285: 167–168CrossRefGoogle Scholar
  26. 26.
    Hey H, Jorgensen F, Sorensen K, Hasselbach H, Warnberg T (1982) Esophageal transit of six commonly used tablets and capsules. Br Med J 285:1717–1719CrossRefGoogle Scholar
  27. 27.
    Kikendall JW, Friedman AC, Oyewole MA, Fleischer D, Johnson LF (1983) Pill-induced esophageal injury. Case reports and review of the medical literature. Dig Dis Sci 28: 174–182PubMedCrossRefGoogle Scholar
  28. 28.
    Lauder AD (1979) Cetipirin and esophageal ulceration. Br Med J 2: 211PubMedCrossRefGoogle Scholar
  29. 29.
    MacCall AJ (1975) Slow-K ulceration of esophagus with aneurysmal left atrium. Br Med J 3: 230–231CrossRefGoogle Scholar
  30. 30.
    MacCord GS, Clouse RE (1990) Pill-induced esophageal strictures: clinical features and risk factors for development. Am J Med 88: 512–518CrossRefGoogle Scholar
  31. 31.
    Minocha A, Greenbaum DS (1991) Pill-esophagitis caused by nonsteroidal antiinflammatory drugs. Am J Gastroenterol 86: 1086–1089PubMedGoogle Scholar
  32. 32.
    O’Meara TF (1980) A new endoscopic finding of tetracycline induced ulcers. Gastrointest Endosc 26: 106–107PubMedCrossRefGoogle Scholar
  33. 33.
    Orr WC, Johnson LF, Robinson MG (1984) Effect of sleep on swallowing, esophageal peristaltis, and acid clearance. Gastroenterology 86: 814–819PubMedGoogle Scholar
  34. 34.
    Ovartlarnporn B, Kulwichit W, Hiranniramol S (1991) Medication-induced esophageal injury: report of 17 cases with endoscopic documentation. Am J Gastroenterol 86: 748–750PubMedGoogle Scholar
  35. 35.
    Papazian A, Capron JD, Dupas JL (1981) Doxycycline-induced esophageal ulcer. Value of Lugol’s solution vital staining. Gastrointest Endosc 27: 201PubMedCrossRefGoogle Scholar
  36. 36.
    Papazian A, Descombes P, Capron JP (1984) Œsophagite ulcérée et mycotique après prise de Physiomycine. Gastroenterol Clin Biol 8: 389PubMedGoogle Scholar
  37. 37.
    Pemberton J (1970) Esophageal obstruction and ulceration caused by oral potassium therapy. Br Heart J 32: 267–268PubMedCrossRefGoogle Scholar
  38. 38.
    Pilbrant A (1977) Ulceration due to emepronium bromide tablets. Lancet 1: 749PubMedCrossRefGoogle Scholar
  39. 39.
    Pinos T, Figueras C, Mas R (1990) Doxycycline-induced esophagitis: treatment with liquid sucralfate. Am J Gastroenterol 85: 902–903PubMedGoogle Scholar
  40. 40.
    Rosenthal T, Adar R, Militanu J, Deutsch V (1974) Esophageal ulceration and oral potassium chloride ingestion. Chest 65: 463–465PubMedCrossRefGoogle Scholar
  41. 41.
    Schreiber JB, Covington JA (1988) Aspirin-induced esophageal hemorrhage. JAMA 259: 1647–1648PubMedCrossRefGoogle Scholar
  42. 42.
    Semble EL, Wu WC, Castell DO (1989) Nonsteroidal antiinflammatory drugs and esophageal injury. Semin Arthritis Rheum 19: 99–109PubMedCrossRefGoogle Scholar
  43. 43.
    Spiller RC (1986) Where do all tablets go in 1986? Gut 27: 879–885PubMedCrossRefGoogle Scholar
  44. 44.
    Williams JG (1979) Drug-induced esophageal injury. Br Med J 2: 273PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1993

Authors and Affiliations

  • A. Quinton
    • 1
  • F. Zerbib
    • 1
  • H. Lamouliatte
    • 1
  1. 1.Service des Maladies de l’Appareil digestifHôpital Saint-AndréBordeauxFrance

Personalised recommendations